Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 276, NWS Jackson, MS

July 8, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2002, 5:15 PM CDT for Jones County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2002, 5:15 PM CDT (22:15 UTC)
Expired
Jul 8, 2002, 6:00 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS54 KJAN 082215
SVRJAN
MSC067-082300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF ELLISVILLE...MOVING WEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ELLISVILLE AT 545 PM CDT

WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF DIMES ARE LIKELY WITH 
THIS STORM.

LAT...LON 3144 8899 3152 8895 3170 8938 3145 8938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:10 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 3:10 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON JUL 08 2002

THE MAIN FORECAST PROBLEM CONTINUES TO BE THE SHOWER AND
THUNDERSTORM CHANCES. IN THE SHORT TERM PERIOD (THROUGH THURSDAY)
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY SHOULD CONTINUE TO BE A DAILY OCCURRENCE.

AT THE 500 MB LEVEL...A HIGH PRESSURE RIDGE IS IN PLACE ACROSS THE
SOUTHWESTERN UNITED STATES. THIS PATTERN IS EXPECTED TO CONTINUE
THROUGH WEDNESDAY. FROM WEDNESDAY INTO THURSDAY...A LOW PRESSURE
CENTER AND ASSOCIATED TROUGH IS FORECAST TO MOVE SOUTHEASTWARD
AROUND THE RIDGE WITH A 500 MB LOW PRESSURE CENTER OVER THE DAKOTAS
BY WEDNESDAY. AHEAD OF THIS TROUGH...A WEAK FRONT SHOULD PUSH AS FAR
SOUTH AS TENNESSEE WHERE IT WILL BECOME NEARLY STATIONARY. THIS
BOUNDARY COULD HELP TO ENHANCE RAIN CHANCES BY THURSDAY...ESPECIALLY
IN NORTHERN PORTIONS OF THE FORECAST AREA. ANOTHER INTERESTING
FEATURE IS A BROAD LOW PRESSURE AREA IN THE GULF OF MEXICO...ABOUT
280 MILES EAST-SOUTHEAST OF BROWNSVILLE, TEXAS. THIS SYSTEM MAY
DEVELOP INTO A TROPICAL DEPRESSION WITHIN THE NEXT 24 HOURS AND
WOULD BE THE FIRST TROPICAL DEPRESSION OF THE SEASON. HOWEVER...SO
FAR IT APPEARS THIS SYSTEM WILL CONTINUE TO TRACK WESTWARD TOWARDS
SOUTH TEXAS AND NORTHEASTERN MEXICO. THIS PATH WOULD MEAN THE SYSTEM
SHOULD HAVE NO SIGNIFICANT AFFECT ON OUR WEATHER THIS WEEK.

FOR POPS...AT THIS POINT BELIEVE TUESDAY WILL BE THE DRIEST DAY IN
THE SHORT TERM. HOWEVER WILL STILL GO WITH ISOLATED CONVECTION IN
NORTHERN SECTIONS AND SCATTERED IN CENTRAL AND SOUTH. THEN WILL
BEGIN TO INCREASE POPS...INTO THURSDAY AS THE WEAK FRONTAL BOUNDARY
APPROACHES.

FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED WITH LOWS OF 70 TO 75
AND HIGHS OF 90 TO 95 THROUGH THURSDAY. THERE ARE ONLY MINOR
DIFFERENCES IN THE MODEL GUIDANCE.

IN THE EXTENDED...FRIDAY THROUGH MONDAY...
THE UPPER LEVEL RIDGE WILL MOVE EASTWARD INTO THE UPPER MIDWEST BY
MONDAY ACCORDING TO THE LATEST AVN EXTENDED MODEL FORECAST. A
SURFACE BOUNDARY ACROSS THE SOUTHERN U.S. SHOULD BE SLOW TO MOVE
SOUTH OF THE AREA WHICH MEANS SCATTERED CONVECTION SHOULD CONTINUE
THROUGH THE PERIOD...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.

JAN   72  94  73  93/  10  30  10  30
MEI   71  94  71  94/  10  30  10  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jul 8, 3:06 PM CDT, 2 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT MON JUL 08 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE LOWER MISSISSIPPI VALLEY. A FEW OF
THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING DOWNBURST
WINDS UP TO 60 MPH AND LARGE HAIL. THE BEST CHANCES FOR ISOLATED
SEVERE THUNDERSTORMS WILL BE IN TWO AREAS...IN THE VICINITY OF
NORTHWEST MISSISSIPPI...EXTREME NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS...AND OVER SOUTHEAST MISSISSIPPI.

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE AND MOIST OVER THE
REGION. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WESTWARD.
 LEFTOVER OUTFLOW BOUNDARIES FROM ACTIVITY THAT OCCURRED SUNDAY
EVENING...WILL ALSO HELP FOCUS THE STORMS THIS AFTERNOON AND
EVENING. THE STORMS SHOULD DIMINISH THIS EVENING BETWEEN 9 PM AND
MIDNIGHT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR A TIME LATER
TODAY AND INTO THE EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:07 PM CDTSevere Thunderstorm WarningJANHinds28 min
Jul 7, 7:38 PM CDTSevere Thunderstorm WarningJANHinds47 min
Jul 7, 7:47 PM CDTSevere Thunderstorm WarningJANFranklin43 min
Jul 7, 7:54 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
Jul 7, 7:59 PM CDTSevere Thunderstorm WarningJANAdams46 min
Jul 7, 8:10 PM CDTTornado WarningJANHinds30 min
Jul 8, 3:49 PM CDTSevere Thunderstorm WarningJANCarroll31 min
Jul 8, 3:52 PM CDTSevere Thunderstorm WarningJANLeflore43 min
Jul 8, 5:30 PM CDTSevere Thunderstorm WarningJANForrest40 min
Jul 8, 6:22 PM CDTSevere Thunderstorm WarningJANCovington38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.